Back to Ask the Diabetes Team Ask the Diabetes Team

From Tustin, California, USA:

My son is constantly testing (nine times, on one school day) his blood glucose levels at school which concerns me greatly. I would not dare to tell him not to test, but I am unsure of exactly how to handle this situation. He seems to be keenly aware of fluctuations in his blood sugar levels, and he says falling numbers feel like lows to him. He is still considered to be in his honeymoon, is on a morning shot of Humalog with NPH, a dinner shot of Humalog, and a bedtime shot of NPH. When I asked our nurse educator, she suggested that we back off on the morning Humalog and substitute Regular for part of the missing Huma;og. This does not seem to have made a difference, and my son still feels like he's falling or is low.

Occasionally, he is actually low, but usually he is not. He says falling numbers feel like lows. What can I do to help him differentiate between highs and lows? Is his type of sensitivity common? He doesn't test that much at home on the weekends which made me wonder if he was nervous about going low at school.


Your son might be frightened of lows because they can be embarrassing in school. He might be over testing to make certain he will not have a low in school. Has he had any frightening lows? If this is not the case, then he may be showing some compulsive behavior around testing.

Some people are exquisitely sensitive to lows. Your son may be one of them. However, he does seem very afraid of low blood sugars. You state that he is not often low when he tests, so fear is my next guess. Can he see someone on his team with a background in the psychosocial needs of children with diabetes? He might be a good candidate for a insulin pump.


Original posting 30 Nov 2002
Posted to Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:40
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.